Alert archive / South Dakota / River Flood Warnings in 2011

River Flood Warning 136, NWS Sioux Falls, SD

July 12, 2011Brookings County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Jul 12, 2011, 3:52 PM CDT for Brookings County, South Dakota. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 3:52 PM CDT (20:52 UTC)
Expired
Jul 17, 2011, 7:43 AM CDT
In force
5 days
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Bruce (BRCS2).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06479770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jul 12, 12:00 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 12:00 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1200 PM CDT TUE JUL 12 2011

.DISCUSSION...
BROAD BAND OF SHOWERS WITH SOME ISOLATED EMBEDDED THUNDERSTORMS
CONTINUES TO DISSIPATE OVER THE FORECAST AREA AS THE MAIN MID LEVEL
FRONTOGENETIC FEATURE SINKS SOUTH AND EASTWARD SHOWERS PRETTY MUCH
HAVE ENDED FOR ALL BUT THE EXTREME SOUTHEAST PORTIONS OF THE
CWA...HOWEVER SOME LOW CLOUDS AND SPRINKLES OR DRIZZLE IS FALLING
ACROSS POCKETS OF THE REGION BEHIND THE SHOWER BAND.  HAVE UPDATED
TO DECREASE PRECIPITATION CHANCES FOR THIS AFTERNOON ACROSS THE
BOARD.

&&
.AVIATION...
OCCASIONAL MVFR CEILINGS WILL PERSIST INTO THE EARLY AFTERNOON WITH
STRATUS AND POCKETS OF SPRINKLES PUSHING EASTWARD ACROSS THE
FORECAST AREA BEHIND AND EXITING BAND OF SHOWERS.  EXPECT SOME
IMPROVEMENT THIS AFTERNOON...HOWEVER SOME LINGERING MOISTURE COULD
BRING A RETURN TO MVFR CEILINGS AFTER 10Z TONIGHT.  RAIN CHANCES
RETURN LATE TONIGHT THROUGH MUCH OF WEDNESDAY.

&&

.PREV DISCUSSION...
LARGE AREA OF CONVECTION IS EXPECTED TO MAKE ITS WAY ACROSS THE
FORECAST AREA TODAY. FAIRLY IMPRESSIVE LOOKING BOW ECHO LOCATED ON
THE BACK EDGE OF THE CONVECTION RACING ACROSS NORTHERN
NEBRASKA...BUT INVERSION IS HOLDING TOUGH FOR THE MOST PART ONLY
ALLOWING WINDS TO BRIEFLY REACH THE SURFACE IF AT ALL.  WILL HAVE TO
WATCH RAINFALL AMOUNTS TODAY ESPECIALLY SOUTH OF INTERSTATE 90. AM
MOST CONCERNED ABOUT LOCATIONS IN NORTHWEST IOWA WHERE HEAVY
RAINFALL OCCURRED EARLY MONDAY MORNING. HAVE FOCUSED POPS ALONG
STRONG MID LEVEL FRONTOGENESIS THAT SLOWLY MIGRATES THROUGH THE
FORECAST AREA. HAVE EMPHASIZED SHOWERS MORE THAN THUNDERSTORMS WITH
OVERALL LACK OF INSTABILITY...WITH EXCEPTION OF FAR SOUTHERN EDGE OF
FORECAST AREA. CLOUDS AND RAIN SHOULD KEEP MIXING FAIRLY LOW FOR
THIS TIME OF YEAR AND EXPECT HIGHS TO ONLY CLIMB INTO THE LOWER 70S
WITH 925 HPA TEMPERATURES IN THE UPPER TEENS.

AS UPPER LEVEL WAVE MOVES FROM THE SOUTHWEST TUESDAY NIGHT...LOWER
LEVEL MOISTURE INCREASES AND EXPECT THUNDERSTORMS TO REDEVELOP
ACROSS NORTHERN NEBRASKA AND LIFT NORTHEAST THROUGH THE OVERNIGHT
HOURS.  ATMOSPHERE REMAINS VIRTUALLY UNCAPPED WITH WEAK LIFT FROM
RIGHT REAR OF UPPER LEVEL JET STREAK POSITIONED TO THE NORTH ACROSS
EASTERN NORTH DAKOTA.  EXPECT ROUNDS OF THUNDERSTORMS TO MOVE ACROSS
THE AREA AS A SERIES OF SHORT WAVES MOVE THROUGH THE AREA WITH
INCREASING WARM AIR ADVECTION/THETA E ADVECTION. CONVECTION WILL
ONCE AGAIN KEEP HIGH TEMPERATURES DOWN IN THE 70S.

STRONG 850 WARM AIR ADVECTION/THETA-E ADVECTION GRADUALLY MIGRATES
NORTH WEDNESDAY NIGHT INTO THURSDAY AS STRONG CAP MOVES INTO THE
REGION. EVEN THOUGH INSTABILITY INCREASES...HAVE KEPT POPS FOCUSED
IN THE EAST ON THURSDAY AS 700 MB TEMPS CLIMB TO 12-13 DEGREES C.

THEREAFTER...LOOKS LIKE A VERY WARM...DRY AND MUGGY WEEKEND WITH
LARGE UPPER LEVEL RIDGE MOVING INTO THE CENTRAL PORTION OF THE US.
HIGHS WILL BE WELL INTO THE 90S AND WITH STRONG ELEVATED
INVERSION...IT WILL BE HARD TO MIX OUT LOW LEVEL MOISTURE. AS
SUCH...WILL LIKELY SEE DEW POINTS WELL INTO THE 70S...AND HEAT
ADVISORY TYPE CONDITIONS MUCH OF THE WEEKEND.

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 12, 12:51 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT TUE JUL 12 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1251 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MINOR CRESTS ARE EXPECTED ALONG TO BIG SIOUX AND LITTLE SIOUX
RIVER BASINS OVER THE NEXT FEW DAYS DUE TO RECENT HEAVY RAINS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ROUNDS OF THUNDERSTORMS ARE EXPECTED ON WEDNESDAY BUT ARE NOT
EXPECTED TO BE SEVERE.	ELEVATED STORMS ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT. THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING
HAIL TO THE SIZE OF QUARTERS ALONG THE MISSOURI RIVER VALLEY.

HOT AND HUMID CONDITIONS WILL SET IN THURSDAY AND CONTINUE INTO
EARLY NEXT WEEK. HEAT INDICES ARE EXPECTED TO CLIMB TO 105 TO 115
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:02 AM CDTRiver Flood WarningFSDMinnehaha27 hr
Jul 12, 3:26 AM CDTFlash Flood WarningFSDCharles Mix, Gregory3 hr
Jul 12, 3:52 PM CDTRiver Flood WarningFSDClay, Dickinson14 days

Nearby

River Flood Warnings in South Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.